Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 22, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at Apr 13, 1998, 2:34 PM CDT for Cooper County, Howard County, Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 13, 1998, 2:34 PM CDT (19:34 UTC)
- Expired
- Apr 13, 1998, 3:20 PM CDT
- In force
- 46 min
- Issued by
- NWS Kansas City, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Cooper County, MO, Howard County, MO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 2:45 PM CDT | Hail 0.75 | Pilot Grove, MO | Dime-size hail was repported in a severe thunderstorm at Pilot Grove. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 13, 11:30 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 7.6 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 804 m above ground
- 0-6 km bulk shear
- 66 kt
- 0-1 km storm-relative helicity
- 407 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
583
WUUS1 KMCI 131936 RRA
SVRMCI
MOC053-089-132020-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
234 PM CDT MON APR 13 1998
* SEVERE THUNDERSTORM WARNING FOR
HOWARD COUNTY IN MISSOURI
COOPER COUNTY IN MISSOURI
* UNTIL 320 PM CDT
* SOME LOCATIONS AFFECTED
OVER LAMINE AT 240 PM CDT
OVER BOONVILLE AT 250 PM CDT
4 MILES NORTH OF OVERTON AT 300 PM CDT
* AT 234 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PILOT GROVE...MOVING EAST
AT 40 MILES PER HOUR.
PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO ONE AND ONE
HALF INCHES IN DIAMETER AND DAMAGING WINDS UP TO 70 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE
INDOORS IF POSSIBLE.
LAT...LON 3894 9257 3872 9265 3872 9305 3931 9278
3927 9262What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 2:35 AM CDT, 11 hours 59 minutes earlier.
Area forecast discussion, Apr 13, 2:35 AM CDT, 11 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 235 AM CDT MON APR 13 1998 MAIN FORECAST CONCERN IS WITH PRECIPITATION TODAY. CURRENTLY SEEING SOME SCATTERED STORMS DEVELOPING AS SHORT WAVE HEADS TOWARD AREA WITH A DECENT COLD POOL ASSOCIATED WITH IT. THIS SHOULD QUICKLY MOVE ACROSS AREA TODAY. WILL PUT IN PRECIPITATION IN WESTERN ZONES FOR MAINLY THIS MORNING BUT CONTINUE IT ALL DAY IN THE EAST. ONCE THIS SHORT WAVE MOVES BY...AREA WILL SEE BRIEF SURFACE RIDGING BEFORE NEXT SURFACE LOW DEVELOPS IN KANSAS ON TUESDAY IN RESPONSE TO NEXT SHORT WAVE. NOT OUT OF THE QUESTION WESTERN PARTS OF FORECAST AREA COULD SEE PRECIPITATION DEVELOP BY LATE AFTERNOON ON TUESDAY BUT SINCE TIMING STILL IN QUESTION WILL JUST LEAVE POPS OUT OF DAYTIME AND KEEP THE CURRENT TUESDAY NIGHT CHANCES GOING. TEMPERATURES A BIT TRICKY TODAY WITH FRONT AND COLD POOL COMING THROUGH. WILL SCALE BACK CURRENT FORECAST JUST A BIT. GUIDANCE NUMBERS IN PRETTY CLOSE AGREEMENT...BUT GIVEN CURRENT READINGS...MAY BE A SHADE TO COOL. WILL GO SLIGHTLY ABOVE .EAX... MO...NONE KS...NONE PC
In the hours before
Special weather statement, Apr 13, 1:00 PM CDT, 1 hour 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT MON APR 13 1998 ...SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON MAINLY OVER THE MISSOURI COUNTIES OF THE OUTLOOK AREA... FORECAST: SEVERAL MORE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA THIS AFTERNOON. THESE STORMS ARE LIKELY TO PRODUCE HAIL UP TO AN INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND POSSIBLY DAMAGING WINDS. THE STORMS HAVE BEEN SCATTERED THROUGH THE MORNING AND ARE LIKLEY TO REMAIN WIDELY SCATTERED THIS AFTERNOON BUT POTENTIALLY SEVERE. SPOTTERS SHOULD BE PUT ON ALERT FOR ACTIVATION ACROSS ALL OF THE OUTLOOK AREA THROUGH THIS EVENING. NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED TONIGHT. DISCUSSION: COLD AIR ALOFT WITH A SLOW MOVING UPPER LEVEL LOW WILL CONTINUE TO IGNITE THUNDERSTORMS THIS AFTERNOON ACROSS THE OUTLOOK AREA. THE COMBINATION OF BREAKS IN THE CLOUD COVER ALLOWING FOR SOME LOW LEAVEL HEATING AND THE COLDER AIR MOVING IN ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE AND FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. BODNER
Special weather statement, Apr 13, 1:00 PM CDT, 1 hour 34 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-141200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO 100 PM CDT MON APR 13 1998 ...SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON MAINLY OVER THE MISSOURI COUNTIES OF THE OUTLOOK AREA... FORECAST: SEVERAL MORE ROUNDS OF THUNDERSTORMS WILL MOVE THROUGH THE OUTLOOK AREA THIS AFTERNOON. THESE STORMS ARE LIKELY TO PRODUCE HAIL UP TO AN INCH IN DIAMETER...LOCALLY HEAVY RAINFALL AND POSSIBLY DAMAGING WINDS. THE STORMS HAVE BEEN SCATTERED THROUGH THE MORNING AND ARE LIKLEY TO REMAIN WIDELY SCATTERED THIS AFTERNOON BUT POTENTIALLY SEVERE. SPOTTERS SHOULD BE PUT ON ALERT FOR ACTIVATION ACROSS ALL OF THE OUTLOOK AREA THROUGH THIS EVENING. NO HAZARDOUS OR SEVERE WEATHER IS EXPECTED TONIGHT. DISCUSSION: COLD AIR ALOFT WITH A SLOW MOVING UPPER LEVEL LOW WILL CONTINUE TO IGNITE THUNDERSTORMS THIS AFTERNOON ACROSS THE OUTLOOK AREA. THE COMBINATION OF BREAKS IN THE CLOUD COVER ALLOWING FOR SOME LOW LEAVEL HEATING AND THE COLDER AIR MOVING IN ALOFT WILL MAKE THE ATMOSPHERE UNSTABLE AND FAVORABLE FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP. BODNER
Local storm report, Apr 13, 1:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATBION....
1245 PM CLAYCOMO MO .75 INCH HAIL
04/13/98 CLAYLocal storm report, Apr 13, 1:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATBION....
1245 PM CLAYCOMO MO .75 INCH HAIL
04/13/98 CLAYLocal storm report, Apr 13, 1:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM BUCKNER MO .75 INCH HAIL
04/13/98 JACKSON
0115 PM SIBLEY MO .75 INCH HAIL
04/13/98 JACKSONLocal storm report, Apr 13, 1:21 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
121 PM CDT MON APR 13 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 PM BUCKNER MO .75 INCH HAIL
04/13/98 JACKSON
0115 PM SIBLEY MO .75 INCH HAIL
04/13/98 JACKSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 13, 3:38 AM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 32 min |
| Apr 13, 4:10 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 40 min |
| Apr 13, 9:38 AM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 32 min |
| Apr 13, 10:58 AM CDT | Severe Thunderstorm Warning | EAX | Caldwell, Carroll, Livingston | 62 min |
| Apr 13, 11:19 AM CDT | Severe Thunderstorm Warning | EAX | Jackson | 61 min |
| Apr 13, 11:45 AM CDT | Severe Thunderstorm Warning | EAX | Clay, Ray | 45 min |
| Apr 13, 12:49 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 31 min |
| Apr 13, 1:02 PM CDT | Flash Flood Warning | EAX | Caldwell, Carroll, Livingston | 4 hr |
| Apr 13, 1:09 PM CDT | Severe Thunderstorm Warning | EAX | Lafayette | 36 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.